Alert archive / Maine / Severe Thunderstorm Warnings in 2000
Severe Thunderstorm Warning 46, NWS Gray, ME
NWS Gray, ME issued this severe thunderstorm warning at Aug 3, 2000, 5:51 PM EDT for Somerset County, Maine. It was in force for 39 min. 1 report came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- Aug 3, 2000, 5:51 PM EDT (21:51 UTC)
- Expired
- Aug 3, 2000, 6:30 PM EDT
- In force
- 39 min
- Issued by
- NWS Gray, ME
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Somerset County, ME
The radar
The Portland,ME radar (KGYX), 129 km from the middle of the area, began a volume at 21:53 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 3, 6:21 PM EDT | Thunderstorm Wind 50 E | Palmyra, ME |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Gray, ME (KGYX), launched 12:00Z, 9.9 hours before the alert went out and 129 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 628 J/kg
- Mixed-layer CIN
- -93 J/kg
- Mixed-layer LCL
- 852 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 90 m²/s²
- 0-3 km storm-relative helicity
- 111 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS51 KGYX 032153 SVRPWM MEC025-032230- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE GRAY ME 551 PM EDT THU AUG 3 2000 THE NATIONAL WEATHER SERVICE IN GRAY MAINE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHEASTERN SOMERSET COUNTY IN WEST CENTRAL MAINE * UNTIL 630 PM EDT * AT 543 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM NEAR MADISON...MOVING EAST AT 30 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... HARTLAND AT 600 PM SAINT ALBANS AT 605 PM 3 MILES NORTH OF PALMYRA...7 MILES SOUTH OF RIPLEY AT 610 PM THIS STORM HAS ALSO CAUSED ROAD FLOODING IN MADISON. THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH YOU SHOULD PREPARE FOR DAMAGING WINDS IN EXCESS OF 55 MPH...LARGE HAIL...AND DEADLY LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN GRAY MAINE. LAT...LON 4492 6965 4483 6959 4481 6920 4506 6930 HAYES/CANNON
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gray, ME wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 3, 2:15 PM EDT, 3 hours 36 minutes earlier.
Area forecast discussion, Aug 3, 2:15 PM EDT, 3 hours 36 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAY ME 215 PM EDT THU AUG 3 2000 MY APOLOGIES TO NEIGHBORING OFFICES BUT IN THE INTEREST OF TIME AND CONSIDERING WE ARE IN A SVR WX MODE I ISSUED THE AFTN PKG EARLY. FRONT IN WESTERN NY MOVES EAST THIS AFTN AND TONIGHT AND PASS OFFSHORE LATE TONIGHT. HAVE ISSUED ONE WRNG SO FAR AND WOULD EXPECT OTHERS. LOOKING AT SVR WX CHECKLIST YIELDS A YES TO MOST CATEGORIES. LOOKS LIKE A GREAT WEEKEND MOST AREAS HOWEVER NRN AND MTN ZONES LIKELY TO SEE CLDS DEVELOP FRI AS COLD POOL OF AIR ALFT AND SFC HEATING WILL RESULT IN CLDS AND CHC -SHRA. OTHERWISE GREAT WEEKEND LOW DEW PTS AND COOL NIGHTS. NEXT CHC OF PRECIP LATE SUN. .GYX...NONE. TFH
The office that day
Everything else NWS Gray, ME issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 3, 2:38 PM EDT | Severe Thunderstorm Warning | GYX | Franklin, Oxford | 52 min |
| Aug 3, 3:05 PM EDT | Severe Thunderstorm Warning | GYX | Somerset | 70 min |
Nearby
Severe Thunderstorm Warnings in Maine, 2000Every severe thunderstorm warning in 2000
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.